Mathematische Annalen

, Volume 359, Issue 3–4, pp 595–628 | Cite as

A general theorem of existence of quasi absolutely minimal Lipschitz extensions

  • Matthew J. HirnEmail author
  • Erwan Y. Le Gruyer


In this paper we consider a wide class of generalized Lipschitz extension problems and the corresponding problem of finding absolutely minimal Lipschitz extensions. We prove that if a minimal Lipschitz extension exists, then under certain other mild conditions, a quasi absolutely minimal Lipschitz extension must exist as well. Here we use the qualifier “quasi” to indicate that the extending function in question nearly satisfies the conditions of being an absolutely minimal Lipschitz extension, up to several factors that can be made arbitrarily small.

Mathematics Subject Classification (1991)

54C20 58C25 46T20 49-XX 39B05 



E.L.G. is partially supported by the ANR (Agence Nationale de la Recherche) through HJnet projet ANR-12-BS01-0008-01. M.J.H. would like to thank IRMAR (The Institue of Research of Mathematics of Rennes) for supporting his visit in 2011, during which time the authors laid the foundation for this paper. Both authors would like to acknowledge the Fields Institute for hosting them for two weeks in 2012, which allowed them to complete this work. Both authors would also like to thank the anonymous reviewer for his or her helpful comments.


  1. 1.
    Armstrong, S.N., Smart, C.K.: As easy proof of Jensen’s theorem on the uniqueness of infinity harmonic functions. Calc. Var. Partial Differ. Equ. 37(3–4), 381–384 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Aronsson, G.: Minimization problems for the functional \(\sup _xf(x, f(x), f^{\prime }(x))\). Arkiv för Matematik 6, 33–53 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Aronsson, G.: Minimization problems for the functional \(\sup _xf(x, f(x), f^{\prime }(x))\) II. Arkiv för Matematik 6, 409–431 (1966)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Aronsson, G.: Extension of functions satisfying Lipschitz conditions. Arkiv för Matematik 6, 551–561 (1967)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Aronsson, G., Crandall, M.G., Juutinen, P.: A tour of the theory of absolutely minimizing functions. Bull. Am. Math. Soc. 41, 439–505 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Barles, G., Busca, J.: Existence and comparison results for fully nonlinear degenerate elliptic equations. Commun. Partial Differ. Equ. 26(11–12), 2323–2337 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Jensen, R.: Uniqueness of Lipschitz extensions: minimizing the sup norm of the gradient. Arch. Rational Mech. Anal. 123(1), 51–74 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Juutinen, P.: Absolutely minimizing Lipschitz extensions on a metric space. Annales Academiae Scientiarum Fennicae Mathematica 27, 57–67 (2002)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Kelley, J.L.: Banach spaces with the extension property. Trans. Am. Math. Soc. 72(2), 323–326 (1952)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Kirszbraun, M.D.: Über die zusammenziehende und Lipschitzsche Transformationen. Fundamenta Mathematicae 22, 77–108 (1934)Google Scholar
  11. 11.
    Le Gruyer, E.: On absolutely minimizing Lipschitz extensions and PDE \(\Delta _{\infty }(u) = 0\). NoDEA: Nonlinear Differ. Equ. Appl. 14(1–2), 29–55 (2007)Google Scholar
  12. 12.
    Le Gruyer, E.: Minimal Lipschitz extensions to differentiable functions defined on a Hilbert space. Geom. Funct. Anal. 19(4), 1101–1118 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    McShane, E.J.: Extension of range of functions. Bull. Am. Math. Soc. 40(12), 837–842 (1934)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Mickle, E.J.: On the extension of a transformation. Bull. Am. Math. Soc. 55(2), 160–164 (1949)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Milman, V.A.: Absolutely minimal extensions of functions on metric spaces. Matematicheskii Sbornik 190(6), 83–110 (1999)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Nachbin, L.: A theorem of the Hahn-Banach type for linear transformations. Trans. Am. Math. Soc. 68(1), 28–46 (1950)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Naor, A., Sheffield, S.: Absolutely minimal Lipschitz extension of tree-valued mappings. Mathematische Annalen 354(3), 1049–1078 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Peres, Y., Schramm, O., Sheffield, S., Wilson, D.B.: Tug-of-war and the infinity Laplacian. J. Am. Math. Soc. 22(1), 167–210 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Schoenberg, I.: On a theorem of Kirszbraun and Valentine. Am. Math. Mon. 60, 620–622 (1953)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Sheffield, S., Smart, C.K.: Vector-valued optimal Lipschitz extensions. Commun. Pure. Appl. Math. 65(1), 128–154 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Valentine, F.A.: A Lipschitz condition preserving extension for a vector function. Am. J. Math. 67(1), 83–93 (1945)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Wells, J.C.: Differentiable functions on Banach spaces with Lipschitz derivatives. J. Differ. Geom. 8, 135–152 (1973)zbMATHGoogle Scholar
  23. 23.
    Wells, J.H., Williams, L.R.: Embeddings and Extensions in Analysis. Springer, Berlin (1975)CrossRefzbMATHGoogle Scholar
  24. 24.
    Whitney, H.: Analytic extensions of differentiable functions defined in closed sets. Trans. Am. Math. Soc. 36(1), 63–89 (1934)CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Département d’InformatiqueÉcole normale supérieureParisFrance
  2. 2.INSA de Rennes & IRMARRennes Cedex 7France

Personalised recommendations